Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 18, 2012, 5:42 PM CDT for Childress County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2012, 5:42 PM CDT (22:42 UTC)
- Expired
- Mar 18, 2012, 6:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Childress County, TX
The radar
The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 3:12 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
131
WUUS54 KLUB 182242
SVRLUB
TXC075-182300-
/O.NEW.KLUB.SV.W.0011.120318T2242Z-120318T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT SUN MAR 18 2012
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.
* UNTIL 600 PM CDT
* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
NORTHEASTERN CHILDRESS COUNTY...OR 20 MILES NORTHEAST OF
CHILDRESS...AND MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.
&&
LAT...LON 3474 9999 3465 9999 3459 10005 3469 10020
3475 10019 3475 10000
TIME...MOT...LOC 2243Z 212DEG 25KT 3471 10008
$$
JDVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:30 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 18, 3:30 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT SUN MAR 18 2012 .SHORT TERM... FORECAST STILL LOOKS ON TRACK FOR THE REST OF THE AFTERNOON AND OVERNIGHT TONIGHT. SUPERCELLS ARE EXPECTED TO DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THERE MAY BE A LITTLE BIT OF A LULL LATER ON IN THE EVENING BEFORE THE UPPER LEVEL LIFT SPREADS OVER THE AREA. AS THIS OCCURS ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG THE RETREATING DRYLINE. SOUNDINGS WILL ALSO MOISTEN UP AFTER SUNSET IN ADVANCE OF THIS UPPER LEVEL LIFT WITH PRECIPITABLE WATER VALUES REMAINING ABOVE ONE INCH OFF THE CAPROCK. STORMS ARE EXPECTED TO TAKE ON A MORE LINEAR SHAPE RATHER THAN DISCRETE SUPERCELLS AS ANTICIPATED THIS AFTERNOON. A PACIFIC FRONT MOVING THROUGH THE AREA TONIGHT WILL INCREASE THE LOW LEVEL LIFT AT THE SAME TIME THE UPPER LEVEL LIFT WILL BE INCREASING. AS THE MID AND UPPER FLOW BECOMES MORE MERIDIONAL...STORMS WILL MOVE CLOSER TO PARALLEL WITH THE DRYLINE. SOME AREAS MAY BE ABLE TO SEE HEAVY AND BENEFICIAL RAINS WITH OVERNIGHT CONVECTION. JDV && .LONG TERM... 12Z MODEL RUNS CONTINUE TO DEEPEN THE CLOSED LOW AND SLOW IT DOWN...ALMOST STALLING IT SOMEWHERE CLOSE TO THE REGION. HOWEVER...MODELS DIFFER IN THE LOCATION OF THE CENTER OF THE LOW AND THIS WILL BE RATHER CRITICAL IN DETERMINING IMPACTS TO OUR WEATHER. BIGGEST CONCERN IS THE POSSIBILITY OF WRAP AROUND MOISTURE ON TUESDAY INTO WEDNESDAY WHICH MAY PROVIDE A CHANCE FOR SOME LIGHT PRECIPITATION ACROSS THE REGION. WITH THIS POSSIBILITY REMAINING IN THE FORECAST...OPTED TO INCREASE POPS INTO THE LOW- END OF SLIGHT CHANCE MAINLY FOR LIGHT PRECIPITATION TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. TEMPERATURES WILL ALSO BE A BIT COOLER AND CLOUD COVER WILL BE LINGERING OVER THE AREA SO ADJUSTED THESE GRIDS ACCORDINGLY. FORECAST FOR WEDNESDAY AND THURSDAY REMAINS HIGHLY UNCERTAIN AS MODELS CONTINUE TO DIFFER SIGNIFICANTLY ON HOW THE UPPER LEVEL LOW WILL EVOLVE IN THIS TIMEFRAME...AND DIFFERENCES WILL ALSO AFFECT PERIODS THROUGH THE END OF THE FORECAST. WITH THE POTENTIAL FOR SEVERE WEATHER TODAY AND SO MANY DIFFERENCES...OPTED TO MAKE NO OTHER CHANGES TO THE EXTENDED FORECAST. JORDAN && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE FOR THE REST OF THE AFTERNOON INTO THE EARLY EVENING WEST OF A DRYLINE. THIS DRYLINE WILL RETREAT WEST LATER THIS EVENING. AT THE SAME TIME...A PACIFIC COLD FRONT WILL SWEEP THROUGH THE AREA INITIALLY RAISING SURFACE DEW POINTS AND RELATIVE HUMIDITY VALUES RISING ABOVE CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 42 55 29 53 34 / 20 10 0 20 20 TULIA 47 61 33 59 39 / 50 10 10 20 20 PLAINVIEW 48 62 34 59 39 / 60 10 10 20 20 LEVELLAND 47 60 36 58 39 / 40 10 10 20 20 LUBBOCK 51 63 37 59 39 / 50 10 10 20 20 DENVER CITY 47 59 35 57 41 / 20 10 10 20 20 BROWNFIELD 48 62 36 58 43 / 40 10 10 20 20 CHILDRESS 57 72 44 64 43 / 70 20 10 20 20 SPUR 55 68 45 62 45 / 70 20 10 20 20 ASPERMONT 58 72 49 66 44 / 60 30 10 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027-028-033-034-039-040. && 01/14
Hazardous weather outlook, Mar 18, 12:47 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1247 PM CDT SUN MAR 18 2012 TXZ021>044-191800- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1247 PM CDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING GENERALLY EAST OF INTERSTATE 27. THE DRYLINE WILL PUSH EAST TO NEAR THE INTERSTATE 27 CORRIDOR BY LATE AFTERNOON. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE DURING THE AFTERNOON HOURS. THE PRIMARY THREAT FROM THIS ACTIVITY WILL BE LARGE HAIL WITH AN OUTSIDE CHANCE FOR AN ISOLATED TORNADO. THUNDERSTORM ACTIVITY MAY REDEVELOP ALONG THE DRYLINE AS IT RETREATS WESTWARD THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THE LATE EVENING ACTIVITY. NON PRECIPITATION SOUTHWEST WINDS WILL INCREASE TO BETWEEN 25 TO 35 MPH WEST OF A DRYLINE THIS AFTERNOON. A WIND ADVISORY HAS BEEN ISSUED UNTIL 8 PM FOR THE WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWESTERN PANHANDLE. FIRE WEATHER WARM TEMPERATURES...DRY AIR AND GUSTY SOUTHWEST WINDS TO THE WEST OF THE DRYLINE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING HAS BEEN POSTED UNTIL 8 PM FOR THE WESTERN SOUTH PLAINS AND THE EXTREME SOUTHWESTERN PANHANDLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORM ACTIVITY LATE IN THE EVENING ON SUNDAY IS EXPECTED TO PERSIST THROUGH MONDAY MORNING. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING...MAINLY ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEASTERN PANHANDLE.
In the hours before
Special weather statement, Mar 18, 4:16 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 416 PM CDT SUN MAR 18 2012 TXZ031-032-182145- COTTLE-MOTLEY- 416 PM CDT SUN MAR 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COTTLE AND MOTLEY COUNTIES... AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL MOTLEY COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CEE VEE AND NORTHFIELD. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3431 10066 3431 10014 3397 10050 3407 10074 TIME...MOT...LOC 2115Z 219DEG 37KT 3411 10059 AMP.22
Local storm report, Mar 18, 4:27 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
427 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL TELL 34.38N 100.39W
03/18/2012 E1.00 INCH CHILDRESS TX LAW ENFORCEMENT
&&
EVENT NUMBER LUB1200121
LINDLEYLocal storm report, Mar 18, 4:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 7 N CHILDRESS 34.53N 100.25W
03/18/2012 E1.00 INCH CHILDRESS TX STORM CHASER
&&
EVENT NUMBER LUB1200122
LINDLEYSpecial weather statement, Mar 18, 4:44 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT SUN MAR 18 2012
TXZ038-044-182230-
KING-STONEWALL-
444 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR STONEWALL AND KING COUNTIES...
AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTH OF GUTHRIE...MOVING NORTHEAST AT
35 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF
THIS STORM INCLUDE GUTHRIE.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3344 10000 3319 10036 3325 10052 3334 10052
3362 10043 3369 10000
TIME...MOT...LOC 2144Z 216DEG 30KT 3331 10039
AMP.22Special weather statement, Mar 18, 5:02 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
502 PM CDT SUN MAR 18 2012
TXZ038-182215-
KING-
502 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR KING COUNTY...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN KING COUNTY THIS STORM WAS
NEARLY STATIONARY. WHILE THE MAIN CORE OF THE STORM HAS MOVED INTO
KNOX COUNTY...SMALL HAIL REMAINS POSSIBLE.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3371 10000 3384 10011 3384 10005 3383 9999
3372 9999
TIME...MOT...LOC 2202Z 180DEG 0KT 3376 10009
JDVLocal storm report, Mar 18, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 10 N CHILDRESS 34.57N 100.25W
03/18/2012 E1.75 INCH CHILDRESS TX SCHOOL OFFICIAL
ALONG HWY 83
&&
EVENT NUMBER LUB1200123
LINDLEYThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:27 AM CDT | Red Flag Warning | LUB | Bailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more | 17 hr |
| Mar 18, 3:27 AM CDT | Wind Advisory | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Parmer and 3 more | 17 hr |
| Mar 18, 3:35 PM CDT | Special Weather Statement | LUB | King | 25 min |
| Mar 18, 3:38 PM CDT | Special Weather Statement | LUB | Childress | 37 min |
| Mar 18, 3:46 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 59 min |
| Mar 18, 3:55 PM CDT | Special Weather Statement | LUB | Kent | 50 min |
| Mar 18, 4:09 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 51 min |
| Mar 18, 4:16 PM CDT | Special Weather Statement | LUB | Cottle | 29 min |
| Mar 18, 4:39 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 66 min |
| Mar 18, 4:44 PM CDT | Special Weather Statement | LUB | King | 46 min |
| Mar 18, 4:49 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 41 min |
| Mar 18, 5:02 PM CDT | Special Weather Statement | LUB | King | 13 min |
| Mar 18, 5:22 PM CDT | Tornado Warning | LUB | King | 38 min |
| Mar 18, 6:31 PM CDT | Special Weather Statement | LUB | Garza | 44 min |
| Mar 18, 6:39 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 66 min |
| Mar 18, 6:46 PM CDT | Special Weather Statement | LUB | Cottle | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.